Wildfire, Central Oregon
- When
- July 6, 12:00 PM PST to July 13, 11:00 PM PST
- Where
- Central Oregon forecast zone
- Reported by
- Park/Forest Service
The lightning caused East Fire burned 2775 acres 5 miles north northeast of Millican.
Abundant lightning and dry vegetation caused a 2775 acre wildfire 5 miles northeast of Millican.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Abundant lightning and dry vegetation caused a 2775 acre wildfire 5 miles northeast of Millican.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 6, 9:53 AM PST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1053 AM PDT FRI JUL 6 2007
UPDATED AVIATION DISCUSSION
.UPDATE...WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL RIDGE THAT LED
TO THE CURRENT HEAT WAVE IS BEGINNING TO WEAKEN AND THE RIDGE AXIS
HAS MOVED INTO WESTERN MONTANA THIS MORNING AS AN UPPER LOW DEVELOPS
OFF OF THE CENTRAL CALIFORNIA COAST. CIRCULATION AROUND THE LOW AND
OVER THE RIDGE IS PULLING SOME MONSOONAL MOISTURE OUT OF THE DESERT
SOUTHWEST INTO THE PACIFIC NORTHWEST. THIS CAUSED INCREASED CLOUD
COVER OVERNIGHT THAT KEPT TEMPERATURES UP IN MANY LOCATIONS. THOSE
CLOUDS HAVE DEPARTED THE AREA BUT ANOTHER BATCH OF MID LEVEL
MOISTURE IS MOVING INTO DESCHUTES COUNTY AT THIS TIME. THIS BAND OF
CLOUDS SHOULD STAY OVER CENTRAL OREGON AND THE MOUNTAINS OF EASTERN
OREGON TODAY BUT SHOULD IT PROGRESS FURTHER NORTH IT COULD HOLD DOWN
THE HEATING IN THE COLUMBIA BASIN. THIS MAKES FOR A TRICKY
TEMPERATURE FORECAST TODAY. GIVEN THE WARM START TO THE DAY...WOULD
EXPECT TEMPS TO BE A DEGREE OR TWO HIGHER THAN FORECAST BUT CLOUDS
WOULD COMBAT THAT EFFECT. HAVE RAISED TEMPERATURES 1 TO 3 DEGREES IN
THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS BUT THIS IS STILL
DOWN 5 OR SO DEGREES FROM YESTERDAY. WINDS ARE ALREADY PICKING UP
DUE TO A MARINE PUSH WORKING ITS WAY OVER THE CASCADES AND THIS WILL
HELP COOL TEMPERATURES...ESPECIALLY NEAR THE CASCADES. CURRENT
FORECAST HAS ISOLATED THUNDERSTORMS OVER DESCHUTES COUNTY AND THE
MOUNTAINS OF CENTRAL AND EASTERN OREGON AND THIS LOOKS GOOD AS THE
MID LEVEL MOISTURE MOVING IN WORKS WITH THE EXISTING INSTABILITY. A
WAVE MOVING THROUGH THIS AFTERNOON WILL ACT AS THE KICKER FOR A FEW
THUNDERSTORMS. ANY STORMS WILL BE HIGH BASED AND LITTLE RAIN WILL
REACH THE GROUND BUT IF ACTIVITY RECURS OVER A GIVEN AREA...COULD
SEE SOME MORE SIGNIFICANT RAINFALL. MODELS INDICATE THAT
THUNDERSTORM ACTIVITY MAY EXTEND FURTHER NORTH THAN FORECAST BUT
WILL WATCH TO SEE HOW EVENT UNFOLD AND UPDATE THE FORECAST AS
NEEDED. UPDATE OUT SHORTLY. PERRY
&&
AVIATION...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. SKY
CONDITIONS WILL BE MAINLY SCT-BKN HIGH LEVEL CLOUDS WITH FEW-SCT
CLOUDS 11000 TO 14000 FT MSL. WILL ONLY FORECAST HIGH CLOUD CEILINGS
AT TAF SITES. SURFACE WINDS WILL INCREASE THROUGH THE DAY DUE TO
INCREASING PUSH OF MARINE AIR FROM WEST OF THE CASCADES. STRONGEST
WINDS (20-30KTS) WILL BE IN THE COLUMBIA RIVER GORGE AND KITTITAS
VALLEY AFFECTING KDLS AND KELN. WINDS IN THE 10-20KT RANGE ARE
EXPECTED LATER THIS AFTERNOON AND EVENING AT ALL OTHER TAF SITES.
ISOLATED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE...GENERALLY SOUTH
AND EAST OF TWEB ROUTE 366 (KPDT-KRDM). AT THIS TIME FEEL THAT
STEERING WINDS WILL KEEP THUNDERSTORMS AWAY FROM ALL TAF SITES...
THOUGH WILL INDICATE CUMULONIMBUS CLOUDS NEAR KALW...KPDT AND KRDM
AT TIMES. 90
&&
.PREV DISCUSSION... /ISSUED 230 AM PDT FRI JUL 6 2007/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT...UPPER RIDGE IS
BEGINNING TO WEAKEN NOW WITH THE RIDGE AXIS WELL TO THE EAST OF THE
CWA. THE SOUTHWEST FLOW ON THE BACK SIDE OF THE RIDGE PULLED UP SOME
LOW TO MID LEVEL MONSOONAL MOISTURE INTO SOUTH CENTRAL OREGON
THURSDAY AFTERNOON. THE REMNANTS OF THAT MOISTURE IS CURRENTLY
MOVING NE ACROSS THE CWA IN THE FORM OF MID AND HIGH CLOUDS. THIS IS
HELPING TO KEEP TEMPERATURES UP THIS MORNING...WITH READINGS STILL
IN THE MID 60S TO MID 70S IN MANY LOCATIONS. THIS WILL GIVE TODAY A
HEAD START IN REACHING MAXIMUM TEMPERATURES. HOWEVER COOLER AND MORE
STABLE MARINE AIR HAS BEGUN TO PUSH EAST OF THE
CASCADES...ESPECIALLY THROUGH THE PASSES AND CANYONS SUCH AS THE
COLUMBIA RIVER GORGE AND IN THE KITTITAS VALLEY. AT KELN WINDS HAVE
INCREASED TO AT LEAST 15 TO 25 MPH SINCE ABOUT 01Z THURSDAY EVENING.
WINDS ALSO INCREASED AT KDLS BUT THEN THEY DE-COUPLED FROM THE
SURFACE AGAIN AT 07Z AND WENT LIGHT AND VARIABLE. 850 MB
TEMPERATURES WILL MOSTLY BE IN THE 20S TO AROUND 30 DEGREES
C...WHICH WHEN BROUGHT DOWN TO THE SURFACE DRY ADIABATICALLY RESULTS
IN TEMPERATURES IN THE MID 90S TO LOWER 100S DEGREES F IN THE LOWER
ELEVATIONS AND MID 80S TO MID 90S IN THE MOUNTAINS. MOST OF THE LOW
ELEVATION AREAS WILL HAVE ONE MORE DAY OF HIGH ENOUGH HEAT TO
CONTINUE THE HEAT ADVISORY...WHICH WILL REMAIN IN EFFECT THROUGH 11
PM TONIGHT. THE UPPER RIDGE WILL CONTINUE TO WEAKEN AND MOVE EAST
LATER TONIGHT THROUGH SATURDAY NIGHT WITH A COOLING TREND CONTINUING
INTO THE EARLY PART OF THE EXTENDED FORECAST PERIOD. 88
LONG TERM...SUNDAY THROUGH THURSDAY...REGION WILL BE UNDER A MORE
STABLE WESTERLY FLOW SUNDAY WITH THE RIDGE BECOMING FLATTENED BY A
TROF PASSING WELL TO THE NORTH. STILL EXPECT SOME FAIR WEATHER
CUMULUS DURING THE AFTERNOON/EVENING HOURS AND PASSING CIRRUS ALOFT.
DECENT MODEL CONSENSUS ON THE PATTERN FOR THE REMAINDER OF THE WEEK.
RIDGE WILL REBUILD OVER THE PACNW BEGINNING TUESDAY WITH MODELS
INDICATING A WEAK CLOSED LOW FORMING OFFSHORE OF THE CENTRAL
CALIFORNIA COAST. THIS PATTERN WOULD GENERATE A SOUTHERLY FLOW
ACROSS THE REGION AND PROVIDE AMPLE MID-LEVEL MOISTURE FOR
THUNDERSTORMS. INHERITED FORECAST HANDLES THIS WELL AND MADE NO
CHANGES. DID...HOWEVER...INCREASE DAYTIME TEMPERATURES FROM TUESDAY
ONWARD AS GUIDANCE VALUES WERE LOW AS COMPARED TO 850 MB TEMPERATURE
BASED POTENTIAL. THIS RESULTED WITH LOWER BASIN TEMPERATURES AGAIN
NEAR THE CENTURY MARK ON WEDNESDAY AND THURSDAY. JBONK
FIRE WEATHER...CONCERNS TODAY WILL BE THE INCREASING WESTERLY WINDS
COMBINED WITH THE HOT AND VERY DRY AIR OVER EASTERN OREGON AND
SOUTHEAST WASHINGTON WITH A HIGH HAINES INDEX OF 6. WINDS ARE
EXPECTED TO INCREASE TO AT LEAST 15 TO 25 MPH...WITH SOME AREAS
HAVING WINDS AS HIGH AS 25 TO 35 MPH RANGE...PARTICULARLY THE
WESTERN PORTIONS SUCH AS THE COLUMBIA GORGE AND THE KITTITAS VALLEY.
THESE WINDS WILL ACCOMPANY COOLER...MORE STABLE AND MORE HUMID
CONDITIONS. HOWEVER...INITIALLY THE INCREASING WINDS WILL COMBINE
WITH THE HOT AND VERY DRY AIR WITH A HIGH HAINES INDEX OF 6 TO
CREATE DANGEROUS FIRE WEATHER CONDITIONS WHICH WILL PERSIST THROUGH
THIS EVENING. AS SUCH A RED FLAG WARNING WILL REMAIN IN EFFECT FOR
MOST OF THE FORECAST AREA THROUGH THIS EVENING FOR THESE REASONS.
LATE TONIGHT THE HUMIDITIES WILL INCREASE ENOUGH WITH A MORE STABLE
ATMOSPHERE TO LESSEN THE FIRE DANGER ENOUGH TO NO LONGER NEED A RED
FLAG WARNING. AS SUCH THE RED FLAG CONDITIONS IS EXPECTED TO END BY
MIDNIGHT TONIGHT...WHICH IS WHEN THE RED FLAG WARNING IS EXPECTED TO
END. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 101 64 92 60 / 0 0 0 0
ALW 102 67 93 63 / 0 0 0 0
PSC 103 63 95 59 / 0 0 0 0
YKM 98 58 91 54 / 0 0 0 0
HRI 102 64 94 60 / 0 0 0 0
ELN 92 60 88 56 / 0 0 0 0
RDM 95 50 91 46 / 20 20 10 0
LGD 97 58 91 54 / 20 20 10 0
GCD 100 55 93 51 / 20 20 10 0
DLS 92 63 89 59 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ609-610-631.
RED FLAG WARNING UNTIL MIDNIGHT PDT TONIGHT FOR ORZ611-630-
632>635-638.
HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ044-501-505.
WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR WAZ609-631-675.
RED FLAG WARNING UNTIL MIDNIGHT PDT TONIGHT FOR WAZ633.
HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR WAZ027>029.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/87/87/88HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
410 AM PDT FRI JUL 6 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-071045-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
410 AM PDT FRI JUL 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS
VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, OCHOCO-JOHN
DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
EXCESSIVE HEAT
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF
OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN
HOT...DRY...AND UNSTABLE WEATHER WILL CONTINUE TODAY THROUGH THIS
EVENING AND WILL CONTINUE TO POSE A THREAT OF CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT TODAY THROUGH
MIDNIGHT TONIGHT FOR HOT TEMPERATURES AND VERY LOW HUMIDITIES
COMBINED WITH INCREASING WIND AND A HIGH HAINES INDEX OF 6 FOR MOST
OF THE FIRE WEATHER DISTRICT (SEE AWIPS PRODUCT ID PDXRFWPDT FOR
MORE DETAILS).
IN ADDITION...A HEAT ADVISORY REMAINS IN EFFECT TODAY THROUGH 11 PM
THIS EVENING FOR MAXIMUM TEMPERATURES REACHING AT OR ABOVE 100
DEGREES IN THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY...THE
FOOTHILLS OF THE BLUE MOUNTAINS AND THE JOHN DAY BASIN (SEE AWIPS
PRODUCT ID PDXNPWPDT FOR MORE DETAILS).
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS SATURDAY
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
REMNANT MOISTURE AND INSTABILITY MAY CAUSE ISOLATED THUNDERSTORMS TO
DEVELOP AGAIN...MAINLY OVER SOUTHEAST OREGON FROM ALONG THE FORECAST
AREA BOUNDARY SOUTHEASTWARD. THESE THUNDERSTORMS WILL DISSIPATE
QUICKLY AFTER SUNSET SATURDAY EVENING IN THE FORECAST AREA BOUNDARY
NORTHWARD. WARM AND DRY CONDITIONS WILL RETURN FOR THE REMAINDER OF
THE FORECAST PERIOD AS HIGH PRESSURE ALOFT REBUILDS OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.1 wildfire. Local standard time, as filed.
The lightning caused East Fire burned 2775 acres 5 miles north northeast of Millican.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47475.